Advertise on Bikeforums.net



User Tag List

Results 1 to 4 of 4
  1. #1
    MAK
    MAK is offline
    Member
    Join Date
    Jun 2005
    Location
    Delaware
    My Bikes
    Specialized Roubix, Trek 520, Felt F80, Schwinn Madison, Gary Fisher Nirvana, Nishiki Bravo
    Posts
    837
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)

    This never happened to me before

    I was on a 65 mile ride on Sunday with the temperature in the low 80's. Saturday I had done a 36 mile ride in the high 80's. Saturday was no problem. I had two bottles with me and ate and hydrated after the ride. Sunday, I had oatmeal and drank water before the ride. I brought my Camelbak and used electrolyte tablets along with a bottle of plain water. We stopped after every 15 miles or so. I was riding fine but at the second (32 mile) stop, I felt dizzy when we stopped. I felt fine while pedaling but dizzy when stopped. I ate something and took two glucose tablets and after a half hour I felt a little better. I figured that I'd take it slow and stop if the problem worsened but once on the bike again I was fine. At the 50 mile stop I felt dizzy again, took two more glucose tablets, and then felt better when we restarted. At the end of the ride the dizziness returned.

    I am diabetic but I've never had a hypo or hyperglycemic problem before. Last year I rode BRAG in upper 90's and low 100's heat without a problem. The glucose tablets were just a precaution (four years old) and I'd never even opened the package before.

    I can understand bonking while exerting myself but not when the exertion stops. Anyone have any ideas as to what happened or how to prevent a reoccurence?

  2. #2
    just another gosling Carbonfiberboy's Avatar
    Join Date
    Feb 2007
    Location
    Everett, WA
    My Bikes
    CoMo Speedster 2003, Trek 5200, CAAD 9, Fred 2004
    Posts
    7,548
    Mentioned
    1 Post(s)
    Tagged
    1 Thread(s)
    When I get dizzy while riding it's usually on a long climb when either I haven't been pushing food enough or it's been hot, I've gotten dehydrated, and then my stomach quits. Low blood sugar, in either case. Two glucose tablets probably don't even touch it for a rider. A couple hundred liquid calories would probably be more like it. Hammer Gel, something like that, followed by a good bit of water. You didn't bonk, not by any means. You just got a little behind.

    The day before, you probably didn't have a 200 or so calorie recovery drink within 10 minutes of finishing, and then a good balanced meal with plenty of carbo within an hour.

  3. #3
    too old for bike shorts? cyclehen's Avatar
    Join Date
    Jan 2008
    Location
    Falls Church, VA
    My Bikes
    Trek 7.3FX
    Posts
    178
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)
    If you are riding hard and stop without cooling down, you could experience a drop in blood pressure that could cause dizziness. As you start moving again, muscle activity supports increasing BP again. Try slowing your pace significantly for few minutes before stopping. Taking your meter along to be sure it's not a blood sugar level issue would be advisable too.

  4. #4
    Senior Member
    Join Date
    May 2008
    Location
    Dorchester, MA
    My Bikes
    Blue Competition
    Posts
    304
    Mentioned
    0 Post(s)
    Tagged
    0 Thread(s)
    Quote Originally Posted by cyclehen View Post
    If you are riding hard and stop without cooling down, you could experience a drop in blood pressure that could cause dizziness. As you start moving again, muscle activity supports increasing BP again. Try slowing your pace significantly for few minutes before stopping. Taking your meter along to be sure it's not a blood sugar level issue would be advisable too.
    i hear that...i tend to stop at the top of large climbing hills to catch my breath...BAD idea. almost passed out on a number of occasions

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •